Minnesota, 2005

Winter Storm in Minnesota, January 21, 2005

January 21, 2005 · NWS ABR · 1 event in 1 county or zone

Freezing rain accumulated over one quarter of an inch of ice during the morning and early afternoon hours before changing to snow. Many travel problems resulted.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Freezing rain accumulated over one quarter of an inch of ice during the morning and early afternoon hours before changing to snow. Many travel problems resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 21, 3:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jan 21, 3:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CST FRI JAN 21 2005

.SHORT TERM...TODAY THROUGH 12Z MONDAY.
FORECAST CHALLENGE IS FIRST AND SECOND PERIOD WEATHER.

GFS AND NAM 00Z SOLUTIONS NEARLY IDENTICAL IN MASS FIELDS. SFC LOWS
IN BOTH MODELS TRACK RIGHT ACROSS CWA. NE CORNER OF CWA EXPECTED TO
BE HIT HARDEST AS THAT IS WHERE STRONGEST AND LONGEST-LIVED UVVS
COMBINE WITH COLDEST AIR AND BEST FRONTOGENETIC FORCING. HAVE
REVISITED SNOW ACCUMS IN THIS AREA TO THE TUNE OF UP TO 6 INCHES
POSSIBLE...SO HOISTING WINTER STORM WARNING FOR ROBERTS/GRANT AND WC
MN COUNTIES. THIS ALSO IN ANTICIPATION OF ONGOING SNOW EVENT WHEN
WINDS PICK UP TO SUSTAINED 30MPH OVERNIGHT. 300K THETA SURFACE ALSO
REVEALS MODERATE UPGLIDE AND BEST UVV LINING UP WITH NE CORNER OF
CWA. REMAINDER OF CWA TO RECEIVE ANOTHER DOSE OF UNWANTED FREEZING
RAIN AND SLEET THROUGH MID TO LATE MORNING HOURS...IN
PARTICULAR...AS SFC TO 700HPA TEMPS REMAIN IN THE SUPER-COOLED
TEMPERATURE RANGE UNTIL LATE IN THE DAY WHEN COLDER AIR BEGINS
ADVECTING INTO CWA FROM THE NORTH. KEEPING THE WINTER WX ADVISORY
FOR THOSE AREAS AND CHANGING IT OVER TO NPW FOR WIND ADVISORY OVER
THE WEST TONIGHT...BUT KEEPING WINT WX ADV FOR CENTRAL COUNTY GROUPING IN
ANTICIPATION OF WHAT LITTLE SNOW THERE IS IN TAIL END OF EVENT
PRECIP TYPE CHANGE OVER TO FROZEN INSTEAD OF FREEZING. SATURDAY
SHOULD PROVE RATHER COLD AND BLUSTERY AS WINDS SUBSIDE WITH SFC
RIDGE AXIS CENTERING OVER CWA THAT DAY. ACTIVE TEMPERATURE ADVECTION
PATTERN TO CONTINUE ON SUNDAY WITH ANOTHER WARM FROPA BY
MIDDAY...ALLOWING FOR ABOVE NORMAL TEMPS.

.LONG TERM...MONDAY THROUGH THURSDAY
MEDIUM RANGE MODELS IN FAIR AGREEMENT.  THE EXTENDED PERIOD STARTS
WITH H5 RIDGE AXIS CLOSE TO THE ROCKIES.  A PACIFIC SYSTEM HITS THE
COAST AND PLOWS OVER THE RIDGE BY TUESDAY.  THE RESULT IS MOSTLY
ZONAL FLOW ALOFT AND A SURFACE LOW TRAVERSING SOUTHERN CANADA.
TRAILING COLD FRONT DRAPES THROUGH THIS COUNTY WARNING AREA
WEDNESDAY MORNING.  WITH H5 REBUILDING TO THE WEST MOISTURE IS
LACKING WITH THIS SYSTEM ESPECIALLY AS THE PARENT LOW MOVES EAST AND
SHEARS THE FRONTAL BOUNDARY.  FOR THE REST OF THE EXTENDED PERIOD
MOST OF THE ACTION OCCURS WEST OF THIS AREA AS LARGE TROUGH DIGS
TOWARD THE FOUR CORNERS AREA AND READJUSTS THE UPPER PATTERN.
STAYED CLOSE TO GOING TEMPERATURE GRIDS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING TODAY/TONIGHT FOR PARTS OF NORTHEAST SOUTH
DAKOTA. WINTER WEATHER ADVISORY TODAY/TONIGHT FOR NORTHEAST AND
PARTS OF CENTRAL SOUTH DAKOTA. WIND ADVISORY TONIGHT FOR NORTH
CENTRAL AND PARTS OF CENTRAL SOUTH DAKOTA.
MN...WINTER STORM WARNING TODAY/TONIGHT FOR BIG STONE/TRAVERSE.
&&

DORN/KEEFE
Hazardous weather outlook, Jan 21, 5:27 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CST FRI JAN 21 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221126-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
527 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN...ICE PELLETS...SNOW...ALL BROUGHT TO YOU IN PART TODAY
AND THIS EVENING BY A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN
TIER STATESS. THEN THIS SAME SYSTEM WILL TURN THINGS AROUND AND
INTRODUCE A BLAST OF COLD ARCTIC AIR TONIGHT WHICH WILL CAUSE WIND
ADVISORY CRITERIA TO BE MET...25 TO 35 MPH SUSTAINED OR INSTANTANEOUS
GUSTS TO 45 MPH OR HIGHER. WIND CHILLS WILL LIKELY FLIRT WITH
ADVISORY CRITERIA AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Big Stone

When
January 21, 9:00 AM CST to 5:00 PM CST
Where
Big Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438902.